Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 113, NWS Grand Forks, ND

July 17, 20104 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2010, 4:51 PM CDT for 4 counties in Minnesota. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2010, 4:51 PM CDT (21:51 UTC)
Expired
Jul 17, 2010, 5:45 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:55 PM CDTHAIL 1.757 Wsw Barnesville, MN
Jul 17, 5:00 PM CDTHAIL 14 Sw Barnesville, MN
Jul 17, 5:05 PM CDTTSTM WND DMGBarnesville, MNSMALL RIDE AT CLAY COUNTY FAIR DAMAGED DUE TO THUNDERSTORM WINDS. TIME APPROXIMATE BASED ON MEDIA REPORTS BUT COINCIDES WITH OTHER DAMAGE IN THE AREA.
Jul 17, 5:15 PM CDTTSTM WND DMGBarnesville, MNLARGE TREE BLOWN DOWN NEXT TO FIREHOUSE. A LOT OF SMALLER BRANCHES ALSO ON THE GROUND AROUND TOWN.
Jul 17, 5:47 PM CDTTSTM WND GST 871 N Rothsay, MNMINOT RWIS SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:28 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KFGF 172151
SVRFGF
MNC005-027-111-167-172245-
/O.NEW.KFGF.SV.W.0113.100717T2151Z-100717T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
451 PM CDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 545 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
  SOUTH OF BAKER...OR 21 MILES SOUTHEAST OF FARGO...MOVING TO THE
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARNESVILLE AROUND 510 PM CDT.
  LAWNDALE AROUND 515 PM CDT.
  ROTHSAY AROUND 525 PM CDT.
  ROLLAG AROUND 530 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE PELICAN RAPIDS.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 25 AROUND 510 PM CDT...AND MILE MARKER 31
AROUND 520 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4683 9595 4640 9590 4653 9669 4671 9669
TIME...MOT...LOC 2151Z 269DEG 21KT 4662 9657
WIND...HAIL 60MPH 1.00IN

$$

JR/PR
1 follow-up statement
249 
WWUS53 KFGF 172215
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 PM CDT SAT JUL 17 2010

MNC005-027-111-167-172245-
/O.CON.KFGF.SV.W.0113.000000T0000Z-100717T2245Z/
CLAY MN-WILKIN MN-BECKER MN-OTTER TAIL MN-
515 PM CDT SAT JUL 17 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BECKER AND SOUTHEASTERN CLAY COUNTIES IN NORTHWEST MINNESOTA...AND
NORTHWESTERN OTTER TAIL AND NORTHERN WILKIN COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 545 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
NORTH OF LAWNDALE...OR 26 MILES NORTHEAST OF WAHPETON...MOVING TO THE
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROTHSAY AROUND 525 PM CDT.
  ROLLAG AROUND 530 PM CDT.
  PELICAN RAPIDS...MAPLEWOOD STATE PARK AND LAKE LIDA AROUND 545 PM
  CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ERHARD...EDWARDS...DUNVILLA AND CORMORANT.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 26 AROUND 515 PM CDT...AND MILE MARKER 32
AROUND 520 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4683 9595 4640 9590 4653 9669 4671 9669
TIME...MOT...LOC 2215Z 270DEG 21KT 4660 9636

$$

JR/PR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:44 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 2:44 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 PM CDT SAT JUL 17 2010

.SHORT TERM...MAIN FOCUS REMAINS SEVERE POTENTIAL THIS AFTERNOON
AND EVENING. WARM FRONT IS SETTING UP ALONG THE ND/SD
BORDER...TRIPLE POINT WILL BE SOMEWHERE NEAR OR JUST SOUTH OF OUR
FA IN A FEW HOURS. 17Z HRRR MODEL SUGGESTS INITIATION BETWEEN 20Z
AND 21Z ACROSS THE FAR SW FA. 18Z ABR SOUNDING INDICATING STRONG
CAP IN THE 850MB-750MB LAYER...BUT STRONG FORCING SHOULD BE ABLE
BREAK THIS CAP. VERY STRONG INSTABILITY AND DEEP LAYER SHEAR IN
THIS AREA WILL PROVIDE VERY STRONG STORMS...WITH VERY LARGE
HAIL...STRONG WINDS...AND A TORNADO OR TWO. TORNADO WATCH ISSUED
AT 1230PM COVERS THIS GOOD. BIGGEST QUESTION MARK IS HOW FAR
NORTH DOES THE SEVERE POTENTIAL EXIST. MLCAPES AOA 1000 J/KG EXIST
SOUTH OF A DVL TO GFK TO PKD LINE...WITH TEMPS REMAINING ON THE
LOW 70S AND DEW POINTS IN THE 50S NORTH OF THIS AREA. FORCING FROM
COLD FRONT/WIND SHIFT WILL ARRIVE INTO THIS UNSTABLE AREA AROUND
23Z- 00Z AND GIVE ANOTHER POTENTIAL FOR SEVERE STORMS (GIVEN
STRONG DEEP LAYER SHEAR). GIVEN CURRENT SITUATION...REMOVED SEVERE
MENTION ACROSS THE NORTHERN FA (WHERE INSTABILITY IS CURRENTLY
VERY LOW). COLD FRONT SWEEPS THROUGH THE FA RATHER QUICKLY WITH
SEVERE THREAT ENDING BY MIDNIGHT.

REMAINDER OF THE PERIOD...ZONAL/NW FLOW ALOFT THROUGH TUESDAY.
TEMPERATURES UNDER THIS PATTERN SHOULD BE NEAR OR SLIGHTLY BELOW
NORMAL. MODELS INDICATING A FEW QUICK MOVING SHORTWAVES THAT COULD
GIVE SHOWER/THUNDER CHANCES SUN NIGHT INTO TUESDAY. KEPT CURRENT
FORECAST OF LOW POPS THIS PERIOD (NOT A LOT OF CONFIDENCE IN
MODELS CONSIDERING THIS PATTERN). INSTABILITY REMAINS RATHER
WEAK...AND DO NOT EXPECT ANY STRONG STORMS. THE WAVE PREVIOUSLY
FORECASTED FOR TUESDAY THAT COULD GIVE STRONG STORMS IS SLOWER.

.LONG TERM [TUE NIGHT - FRI]...THE MODELS ARE IN SOMEWHAT POOR
AGREEMENT IN THE LONG TERM. WHILE THE MODELS GENERALLY SHOW AT
LEAST A COUPLE TROUGH PASSAGES MID TO LATE NEXT WEEK...THERE ARE
DIFFERENCES IN TIMING...LOCATION...AND STRENGTH. THIS POSES SOME
DIFFICULTY IN FORECASTING FOR PCPN. THOUGHT IT BEST TO REMAIN WITH
SOME CONSISTENCY...AND STUCK WITH SOME SLIGHT CHANCE AND LOW END
CHANCES OF PCPN FOR MOST OF THE PERIOD. TEMPERATURES AT THIS POINT
SHOULD REMAIN NEAR NORMAL...WITH HIGHS IN THE UPPER 70S AND LOW
80S.

&&

.AVIATION...VFR CIGS AND VSBYS ARE GENERALLY EXPECTED...BUT
THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND INTO EARLY
THIS EVENING. IFR AND MVFR CIGS AND VSBYS ARE POSSIBLE WITH ANY
THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...WITH GUSTY AND
ERRATIC WINDS...HEAVY RAIN...LARGE HAIL...AND POSSIBLY TORNADOES.
THE SKIES WILL MOSTLY CLEAR TONIGHT...WITH THE WINDS BECOMING
LIGHT FROM THE NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GROCHOCINSKI
Hazardous weather outlook, Jul 17, 7:00 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 17 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE
RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE
MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR
THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS
WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY
BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE.

VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY
AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 17, 12:39 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1239 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             HENNING                 46.32N 95.44W
07/17/2010  E0.88 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

&&

G2
Special weather statement, Jul 17, 12:43 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT SAT JUL 17 2010

MNZ031-171800-
EAST OTTER TAIL MN-
1243 PM CDT SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
100 PM CDT...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 8 MILES EAST OF HENNING...OR 30 MILES NORTH OF
ALEXANDRIA...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WRIGHTSTOWN AROUND 1250 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

G2
Local storm report, Jul 17, 2:03 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             9 SW LAKE GEORGE        47.11N 95.13W
07/17/2010  E1.25 INCH       HUBBARD            MN   PUBLIC

&&

ET
Local storm report, Jul 17, 2:50 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             6 SSE WHITE EARTH       47.02N 95.79W
07/17/2010  E1.00 INCH       BECKER             MN   PUBLIC

&&

ET
Local storm report, Jul 17, 3:46 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
346 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             1 SW MENAHGA            46.74N 95.12W
07/17/2010  E0.25 INCH       WADENA             MN   PUBLIC

&&

ET
Local storm report, Jul 17, 4:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
434 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             FORT RANSOM             46.52N 97.93W
07/17/2010  E1.00 INCH       RANSOM             ND   TRAINED SPOTTER

&&

ET

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:27 AM CDTSevere Thunderstorm WarningFGFBecker63 min
Jul 17, 12:09 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena54 min
Jul 17, 12:58 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard62 min
Jul 17, 2:05 PM CDTSevere Thunderstorm WarningFGFHubbard15 min
Jul 17, 4:19 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena41 min
Jul 17, 4:33 PM CDTSevere Thunderstorm WarningFGFWilkin57 min
Jul 17, 4:37 PM CDTTornado WarningFGFOtter Tail, Wadena38 min
Jul 17, 4:57 PM CDTTornado WarningFGFOtter Tail, Wadena48 min
Jul 17, 5:04 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail41 min
Jul 17, 5:20 PM CDTFlash Flood WarningFGFOtter Tail, Wadena55 min
Jul 17, 5:26 PM CDTTornado WarningFGFOtter Tail, Wadena49 min
Jul 17, 5:28 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin62 min
Jul 17, 5:42 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin63 min
Jul 17, 6:00 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena60 min
Jul 17, 6:07 PM CDTSevere Thunderstorm WarningFGFClay53 min
Jul 17, 6:11 PM CDTFlash Flood WarningFGFBecker, Otter Tail, Wadena, Wilkin13 hr
Jul 17, 6:46 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.